A cautionary vitamin D tale?

A recent case report indicates that pharmacologic doses of vitamin D can cause hypercalcemia and hypervitaminosis D (Pediatrics 2012; 129: e1060-63).  The three cases all document good reasons for instituting therapy: craniotabes, hypocalcemic seizures, and tibial bowing.  The total dose that the patients received over 7-12 weeks ranged from 112,000 IU to 168,000 IU.  The ages of the patients ranged from 2 weeks to 33 months.   The peak abnormal calcium for all three patients was 11 mg/dL and the peak 25-hydroxy vitamin D was 102 ng/dL.  There were no clinical symptoms in these three patients due to increased calcium.  A fourth oh-by-the-way patient was described as well.  This patient was receiving vitamin D for an “inappropriate indication” (failure to thrive) and had received 3.6 million IU without monitoring.  This led to the development of a multitude of symptoms associated with a calcium level of 17.4 mg/dL.

My take-home points:

  • If giving generous doses of vitamin D, obtain a followup calcium several weeks into therapy. However, pharmacologic doses of vitamin D for valid indications pose a very low risk.
  • Excessive doses of vitamin D can be detrimental. (This last statement may be akin to the warning “hot coffee might cause a burn.”)

Related blog entries:

Common to be “D-ficient”

Vitamin D, IBD, and Causality

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.